What to Expect from Caffeine Withdrawal

You might find that your caffeine intake has built up to the point where it is giving you some unpleasant side effects.

However, as soon as you stop consuming caffeine, you experience uncomfortable withdrawal symptoms. This is what to expect from caffeine withdrawal syndrome, and how to help yourself feel better while you are cutting down or quitting.

If you are not sure if you have caffeine withdrawal symptoms, then read on and see what research has discovered.

 These are the most common symptoms reported by those withdrawing from caffeine.

Headaches

The hallmark caffeine withdrawal symptom is a severe headache, which bears many similarities to a migraine headache. Like migraines, it is accompanied by widening of the blood vessels in the head and neck and can take the form of  a headache on only one side of the head.

Many of the other caffeine withdrawal symptoms are like those experienced during a migraine.

Study after study has shown that the easiest and most effective way to relieve a caffeine withdrawal headache is by taking more caffeine. But be careful with how much. Check out the amount of caffeine in common foods and drinks, and make sure you don’t increase your caffeine intake beyond the amount you were using before, as this will build up your tolerance, which will potentially feed your caffeine addiction.

If you use over-the-counter treatments for a headache, be careful they do not contain caffeine.

Nausea and Vomiting

Nausea is a much more common caffeine withdrawal symptom than vomiting, but both are recognised.

Negative Mood

Often technically referred to as dysphoria, caffeine withdrawal causes a variety of negative mood states, ranging from feeling depressed to feeling anxious or irritable. Keep in mind that these feelings should pass once the withdrawal is over, and they don’t necessarily mean you will stay feeling miserable.

If your negative mood lingers once you are through with caffeine, talk to your doctor about how you are feeling. Sometimes mental health problems underlie an addiction, and only become apparent once you have quit, in which case, your doctor can provide or refer you to appropriate treatment. Sometimes a mental health problem can be triggered by drug use, including caffeine use. Again, your doctor is the best person to advise you, so don’t suffer in silence.

Mental Fogginess

This is described in various ways, but all add up to the same thing—your brain doesn’t work as efficiently when you are withdrawing from caffeine, and lab tests show that this is more than just a feeling; performance  is poorer on mental tasks.

Remember this is a rebound effect from the stimulating and performance-enhancing effects of caffeine. Drinking more caffeine will simply perpetuate the cycle. You don’t have to quit cold turkey—you can “taper off” caffeine.

Dizziness or Light headedness

The sense of being light-headed or dizzy is a common withdrawal symptom of caffeine. Cutting down gradually rather than abruptly will help, but don’t push yourself. Try to take things a little easier while you are cutting back on caffeine and sit down or lie down if you feel the need. While fainting is uncommon, pushing yourself while you are feeling lightheaded or dizzy increases the risk.

Tapering Caffeine Without Withdrawal Symptoms

A good way to taper down your caffeine intake is by reducing it by about 10 percent every two weeks. That way, you will reduce your caffeine intake enough that eventually you will be caffeine-free, but it will take several months to get there. The advantage is that you shouldn’t have very noticeable withdrawal symptoms while cutting back, and you can gradually replace your caffeinated foods and drinks for decaffeinated versions.

Be sure to check the labels of any painkillers or supplements to see if they include caffeine.

Some people reduce each caffeinated drink by 10 percent and dilute it by adding 10 percent hot or cold water, or decaffeinated coffee or tea. Others find it easier to reduce the actual number of drinks by 10 percent, so if you have five cups of coffee per day, replace one cup with a half cup for the first two weeks, then by a whole cup the next two weeks, and so on.

Decaffeinated coffee has been found to reduce caffeine withdrawal symptoms, including cravings, fatigue, lack of alertness and flu-like feelings, when people going through caffeine withdrawal think they are drinking caffeinated coffee. This is known as the placebo effect.

As your withdrawal symptoms diminish, you might find it helpful to substitute a non-caffeinated drink, such as herbal tea or water, or decaffeinated coffee or tea, for each drink you remove, so you gradually develop a taste for drinks that do not contain caffeine.

If you are using the drink replacement strategy, it is easiest to work backward from the last drink of the day. This will have the bonus effect of helping you sleep better at night.

Reference: https://www.verywellmind.com/what-to-expect-from-caffeine-withdrawal

Leave a Reply